The Disappearing Sex Drive

A hard pill to swallow.

I've been dating my girl for about six months now, and she is the perfect girl for me in every regard. She's superintelligent, driven, funny, and a beast in bed. We recently started using the ring, and her sex drive has just plummeted to almost nothing. When we were still using condoms she couldn't keep her hands off me, but now we're like an old married couple. She never initiates, and I have to practically beg for the one or two nights a week that we actually do have sex.

Now, we're stuck in a vicious cycle: me being frustrated and angry that she doesn't want me as much as she used to and paranoid that she is no longer attracted to me, and her being totally stressed out and nervous that I only want sex from her. She's even accused me of keeping score of when we actually do have sex. I understand that hormonal forms of birth control affect a woman's sex drive, but this seems extreme to me. How the hell do we break this cycle? I miss my freaky little minx.

New Year's Steve

When I was on the Yasmin birth-control pill (a very low-dose pill that allegedly has few side effects), much like your girlfriend, my sex drive disappeared. I was up for knocking boots maybe once a month. Even then, sex wasn't something I actually wanted; it was more that it seemed like an inoffensive idea about every 30 days or so. An activity I didn't mind too much . . . unless there was something good on TV, a book I hadn't yet read, or a spare cupcake lying around. Yawn.

The most insidious part was, my libido petered out so slowly that I didn't even notice it was going on vacation until it lost its passport somewhere in Belize and decided not to return. Did I mention that the pill also caused me to pack on some poundage?

Yep. All the weight I'd worked so hard to lose crept back and made itself a cozy little home on my hips. And oh, the mood swings . . . and unattractive scaly bits that developed around my nose. . . .

You're probably wondering who the hell would want to have sex with a fat, crabby bitch with a rash, but my boyfriend is a hearty soul and was not put off. Count yourself lucky your girl's only got the libido loss.

Lest you think I'm rambling on about something that has nothing to do with your situation, the ring has the same side effects as the pill. Other charming side effects I didn't experience, but which she might, include unusual vaginal secretions (yum!), vomiting (hot!), depression (ditto), an intolerance to contact lenses (WTF?), and vaginal irritation. And as I'm sure you can figure out, an irritated chocha does not a horny gal make.

So yes, most likely her libido has been affected by her new birth-control method, but it doesn't sound like you're helping things. Have you ever suggested to her that a bad mood might be period-related? Recall, if you will, her reaction to that. If she's anything like me, she probably punched you.

This situation goes along the same lines—you're attributing her mood to her ladyparts. Men don't understand that we find this kind of thing annoying because you guys are at peace with being pulled around by your penises. We ladies like to think we're above all that.

Pulling the "Never" card doesn't ever work because nobody likes a whiner. "Wah! You never want sex! Wah!" Don't be that guy! Who'd want to see that guy naked? I mean, I understand that you're frustrated, but c'mon. And if you are indeed keeping a running count, that has to stop. Immediately.

See, here's the thing: Her hormones might be stomping all over her sex drive, but her whiny, petulant boyfriend is clouding the issue. What I would suggest is that you show her this column and maybe do a little Internet research on the topic so she can see she's not alone. Oh, and I'm betting that volunteering to take over birth-control responsibilities would go a long way toward proving yourself a worthy sex partner.

Dating dilemmas? Write Dategirl at dategirl@seattleweekly.com or c/o Seattle Weekly, 1008 Western Ave., Ste. 300, Seattle, WA 98104.

 
comments powered by Disqus